Glow-in-the-Dark SusanThat's me lying on the radiation table. (My arm really isn't as 'meaty' as it looks!) . The facility has five of these machines and each one treats between fifteen and twenty patients every day, five days a week.
I've had fourteen of the planned twenty-five 'zaps'. Actually, so far it's been fine. The system is very well run (Amazingly, this is one of the few times I'd be hard-pressed to suggest any improvements.) Appointments are seldom delayed and the people are capable and invariably upbeat. I haven't experienced any negative side-effects yet, but I've been told I can pretty much drop in any time for advice or prescription needs.
The major chemotherapy is done now and I've progressed to a 'maintenance' schedule. I had a somewhat difficult time with the second four-part series of chemo. My white blood count went down to dangerous levels after the first treatment with Docetaxel and Herceptin. I was admitted to hospital and dosed with Neupogen to rebuild the blood and I.V. antibiotics every eight hours to protect against infection. All very nice, but I don't want to go back there any time soon.
They reduced the dosage on the Docetaxel for the next treatment and ordered subcutaneous Neupogen injections for seven days after each subsequent chemo treatment. I was supposed to give the shots to myself but my neighbour Rose did most of them for me. When Rose went out of town for a few days I finally 'screwed my courage to the sticking place' and did the injections myself. It wasn't too bad. I developed a rash though....and by 'rash', I mean RASH. Funny, I told Rose that my face looked like a baboon's bottom. "No it doesn't!" Rose said, and all the while the silly grin on her face was saying "You're right! You're right! It does look like a baboon's bottom!" It was ugly alright, but not disabling and my family still loved me, so 'no big whup'.
The circulation in my hands and feet was affected too and that's a problem. My fingers and toes are still numb (I'm told this could last a year.) The nails of feet and hands look pretty disgusting and although they haven't fallen out yet, it remains a possibility.
They reduced the Docetaxel dosage to 75% for the third treatment. The rash got much worse. My face and hands were bright red and my eyes were red and watery. The doctor thought it might be an escalating allergic reaction. I was warned that the next treatment might do irreparable harm, that I might be permanently unable to fully close my eyes. They didn't seem too anxious to continue, suggesting there were alternatives we might explore. Ignorance is bliss -- I told them I was prepared to take my chances. We carried on and the final Docetaxal treatment didn't do much more damage. I did, however, develop another annoying side-effect. This one was so alarming that I kept my mouth firmly shut about it; I didn't want anyone jumping to the conclusion that cancer had spread to my brain. Every waking moment for at least two weeks I heard music! It started out with an endless loop of Nancy Sinatra singing "These Boots Are Made for Walkin'", then it switched over to a very bad bit of music with even worse lyrics. If I concentrated I could switch it over to either The Star Spangled Banner or O Canada for a little variety. Thank goodness that's over!
I'm still on chemo - IV Herceptin now, every three weeks - and having radiation treatments five days a week for five weeks. My face is back to normal, my hands are still a little 'stained' (looks like a wide-spread birthmark). After radiation I think they said they'd give me a month to recover and then surgery in early July. Ugh. I'm scared about that -- thinking of hitchhiking to Whitehorse instead....